Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 186, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 21, 2011, 2:09 PM CDT for Sumter County, Alabama. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2011, 2:09 PM CDT (19:09 UTC)
- Expired
- Apr 21, 2011, 2:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Sumter County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 2:36 PM CDT | TSTM WND DMG | 1 Ene York, AL | TOP OF A TREE BLOWN ONTO US HIGHWAY 11 JUST NORTH OF YORK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1322 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
036
WUUS54 KBMX 211909
SVRBMX
ALC119-211945-
/O.NEW.KBMX.SV.W.0186.110421T1909Z-110421T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
209 PM CDT THU APR 21 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SUMTER COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 245 PM CDT
* AT 207 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES WEST OF
CUBA...AND MOVING EAST AT 25 MPH. MULTIPLE REPORTS OF TREES DOWN
HAVE ALREADY BEEN REPORTED WITH THIS STORM IN MISSISSIPPI.
* LOCATIONS IMPACTED INCLUDE...
CUBA...YORK...LIVINGSTON...THE UNIVERSITY OF WEST ALABAMA...
BLUFFPORT...I 20 WELCOME CENTER AT CUBA...BELLAMY AND LILITA.
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 1 THROUGH 17...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3260 8840 3265 8810 3238 8808 3237 8842
3242 8842
TIME...MOT...LOC 1907Z 258DEG 21KT 3243 8857
$$
191 follow-up statement
080
WWUS54 KBMX 211929
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 PM CDT THU APR 21 2011
ALC119-211945-
/O.CON.KBMX.SV.W.0186.000000T0000Z-110421T1945Z/
SUMTER AL-
229 PM CDT THU APR 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL SUMTER
COUNTY UNTIL 245 PM CDT...
AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
YORK...MOVING EAST AT 30 MPH. THIS STORM HAS A HISTORY OF PRODUCING
WIND DAMAGE IN MISSISSIPPI.
LOCATIONS IMPACTED INCLUDE...
YORK...LIVINGSTON...THE UNIVERSITY OF WEST ALABAMA...BLUFFPORT...
LILITA AND BELLAMY.
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 1 THROUGH 17...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3260 8840 3265 8810 3238 8808 3237 8842
3242 8842
TIME...MOT...LOC 1928Z 257DEG 24KT 3250 8832
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 1:08 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Apr 21, 1:08 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 108 PM CDT THU APR 21 2011 .UPDATE...FOR 18Z AVIATION. && .DISCUSSION...FAIRLY QUIET ACROSS CENTRAL ALABAMA THIS MORNING WITH MOST OF THE ACTION TO THE WEST OF THE STATE. LESS INSTABILITY ACROSS AREA TODAY DUE TO LOWER SURFACE DEWPOINTS. THIS SHOULD HELP KEEP SEVERE STORMS MAINLY TO THE WEST OF ALABAMA THIS AFTERNOON... CLOSER TO LOW LEVEL THETA-E AXIS WHICH RUNS FROM NEAR VICKSBURG MISSISSIPPI TO MOBILE ALABAMA. CONVECTIVE COMPLEX NEAR JACKSON MISSISSIPPI SHOULD TRACK SOUTHEAST ALONG THETA-E AXIS... AND STAY PRIMARILY SOUTH OF CENTRAL ALABAMA...BUT NORTHERN EDGE OF STORMS COULD AFFECT SUMTER TO DALLAS COUNTIES. THERE IS A FAIRLY LARGE RAIN SHIELD DEVELOPING TO THE NORTH OF THUNDERSTORM COMPLEX...AND RAIN WILL LIKELY SPREAD INTO WEST ALABAMA. BASED ON PROJECTED PATH OF STRONGER STORMS...REMOVED MOST OF THE EASTERN COUNTIES FROM THE FLASH FLOOD WATCH. RAINFALL AMOUNTS OVER THE PAST FEW DAYS DRAMATICALLY DROP OFF ONCE YOU GET SOUTH OF I-20... AND FELT THERE WAS NOT MUCH OF A FLASH FLOOD THREAT ACROSS THE SOUTHWEST COUNTIES...AND UPDATED FLASH FLOOD WATCH TO ONLY INCLUDE WESTERN COUNTIES ALONG AND NORTH OF I-20. A SURFACE COLD FRONT IS NEARLY STATIONARY JUST NORTH OF BIRMINGHAM... AND TEMPERATURES ARE STILL IN THE UPPER 50S ACROSS NORTHERN ONE- THIRD OF ALABAMA. TEMPERATURE FORECAST WAS UPDATED TO REFLECT COOLER CONDITIONS NORTH OF I-20. && .AVIATION...18Z TAF DISCUSSION. AREA OF SHOWERS AND THUNDERSTORMS OVER MISSISSIPPI WILL CONTINUE ON A SOUTHEASTWARD TRACK THROUGH THE AFTERNOON. THE MAIN LINE OF CONVECTION WILL PASS WELL SOUTH OF ANY TAF SITES WITH THE ONLY WEATHER CONCERN BEING THE SHIELD OF SHOWERS NORTH OF THE LINE. SOME OF THOSE WILL PROGRESS EASTWARD AND POSSIBLY AFFECT TCL AND BHM OVER THE NEXT FEW HOURS. BESIDES THE RAIN AREAS...SOUTHERLY FLOW WILL DEVELOP OVERNIGHT WITH DECENT ENOUGH ISENTROPIC LIFT TO SUPPORT A STRATUS DECK ACROSS MUCH OF THE AREA. THE LIFT IS A LITTLE BIT WEAKER IN THE EAST BUT AT LEAST A FEW HOURS OF MVFR CEILINGS ARE EXPECTED AT THIS TIME. IF CLOUDS DO NOT DEVELOP THEN FOG COULD BECOME AN ISSUE. SOME GRADUAL LIFTING TO VFR EXPECTED BY LATE MORNING FRIDAY. WINDS THIS AFTERNOON AND EARLY EVENING WILL BE MORE VARIABLE WITH A PREDOMINATE SOUTHEAST TO SOUTH FLOW LATER TONIGHT AND FRIDAY. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: FAYETTE...LAMAR...MARION...PICKENS...TUSCALOOSA... WALKER...WINSTON. && 58/88
Hazardous weather outlook, Apr 21, 10:57 AM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1057 AM CDT THU APR 21 2011 ALZ011>015-017>050-221557- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1057 AM CDT THU APR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ANOTHER ROUND OF STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON FOR AREAS ALONG AND SOUTH OF AN ALICEVILLE...TO MARION...TO SELMA LINE. THE MAIN THREATS WITH ANY OF THESE STORMS WILL BE STRAIGHT LINE WINDS AND SEVERE HAIL. ADDITIONALLY...LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS PORTIONS OF NORTHWEST CENTRAL ALABAMA TODAY. A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH 7 PM THIS EVENING FOR AREAS ROUGHLY ALONG AND NORTH OF AN ALICEVILLE...TO TUSCALOOSA TO CORDOVA LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY OR WEDNESDAY OF NEXT WEEK AHEAD OF A DEVELOPING SURFACE FRONT. CONFIDENCE IS LOW AT THIS TIME FOR TUESDAY...BUT HAS INCREASED FOR THE PASSAGE OF THE FRONT ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON DUE TO THE POSSIBILITY OF SEVERE STORMS.
In the hours before
Local storm report, Apr 21, 9:45 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
945 AM CDT THU APR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM TSTM WND DMG 5 NNW EDWARDSVILLE 33.77N 85.56W
04/21/2011 CLEBURNE AL EMERGENCY MNGR
TREES DOWN ON COUNTY ROAD 61 NEAR CULLMAN LAKE.
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:10 PM CDT | Special Weather Statement | BMX | Marion | 50 min |
| Apr 20, 8:06 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 39 min |
| Apr 20, 8:44 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 46 min |
| Apr 20, 8:54 PM CDT | Flash Flood Warning | BMX | Lamar | 3 hr |
| Apr 20, 9:08 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Pickens, Winston | 52 min |
| Apr 20, 9:36 PM CDT | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Pickens, Winston | 3 hr |
| Apr 20, 9:54 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more | 66 min |
| Apr 20, 10:12 PM CDT | Flash Flood Warning | BMX | Fayette, Pickens, Tuscaloosa, Walker, Winston | 3 hr |
| Apr 20, 10:13 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter, Tuscaloosa | 47 min |
| Apr 20, 10:36 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Blount, Jefferson, Tuscaloosa, Walker | 54 min |
| Apr 20, 10:40 PM CDT | Areal Flood Advisory | BMX | Blount, Greene, Jefferson, Pickens, Sumter, Tuscaloosa and 1 more | 3 hr |
| Apr 20, 11:26 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, Jefferson, St. Clair, Talladega | 49 min |
| Apr 20, 11:52 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cherokee, Cleburne, Etowah, St. Clair, Talladega | 3 hr |
| Apr 20, 11:58 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Cleburne, Etowah | 62 min |
| Apr 21, 12:12 AM CDT | Special Weather Statement | BMX | Chambers, Clay, Coosa, Randolph | 63 min |
| Apr 21, 12:30 AM CDT | Flash Flood Warning | BMX | Lamar, Marion, Pickens | 3 hr |
| Apr 21, 12:40 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 28 min |
| Apr 21, 12:50 AM CDT | Special Weather Statement | BMX | Pickens | 40 min |
| Apr 21, 3:03 AM CDT | Special Weather Statement | BMX | Greene, Sumter | 42 min |
| Apr 21, 7:36 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 65 hr |
| Apr 21, 8:08 AM CDT | Areal Flood Warning | BMX | Lamar | 36 hr |
| Apr 21, 9:23 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 5 days |
| Apr 21, 2:43 PM CDT | Special Weather Statement | BMX | Greene, Sumter | 32 min |
| Apr 21, 3:24 PM CDT | Special Weather Statement | BMX | Greene | 51 min |
| Apr 21, 6:13 PM CDT | Special Weather Statement | BMX | Chilton | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.